Pyridoxine-dependent epilepsy

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

A 2-day-old male neonate became increasingly irritable and developed repetitive twitching in the eyelids, face, and limbs around 24 h of life. He was the full-term product of non-consanguineous parents following a normal pregnancy and uneventful spontaneous vaginal delivery. Investigations for infectious etiologies including blood and urine cultures as well as cerebrospinal fluid analysis were unrevealing. An MRI of the brain was normal. Prolonged video EEG demonstrated voltage suppression of the background activity. Irritability and recurrent irregular lightening-like jerks became noted several hours after birth that were associated with electrographic bursts of high-voltage epileptiform discharges on the EEG suggesting myoclonic seizures (Fig. 2.1). Myoclonic seizures remained refractory to conventional antiepileptic drugs (AEDs). Pyridoxine 100 mg IV resulted in almost immediate cessation of his myoclonic seizures. In addition, gradual return of continuous EEG background activity was noted. Extensive investigations to find metabolism inborn error or genetic etiologies later revealed an elevated plasma pipecolic acid level and an elevated urinary α-aminoadipic semialdehyde level that supported a diagnosis of pyridoxine-dependent epilepsy.

Original languageEnglish (US)
Title of host publicationEpilepsy Case Studies
Subtitle of host publicationPearls for Patient Care
PublisherSpringer International Publishing
Pages7-11
Number of pages5
Volume9783319013664
ISBN (Electronic)9783319013664
ISBN (Print)3319013653, 9783319013657
DOIs
StatePublished - Nov 1 2014

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Wong-Kisiel, L. (2014). Pyridoxine-dependent epilepsy. In Epilepsy Case Studies: Pearls for Patient Care (Vol. 9783319013664, pp. 7-11). Springer International Publishing. https://doi.org/10.1007/978-3-319-01366-4_2